Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 110, NWS Baltimore/Washington

May 10, 2021

NWS Baltimore/Washington issued this small craft advisory at May 10, 2021, 5:47 PM EDT. It took effect at May 11, 2021, 4:00 PM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
May 10, 2021, 5:47 PM EDT (21:47 UTC)
In effect from
May 11, 2021, 4:00 PM EDT
Expired
May 12, 2021, 12:40 PM EDT
In force
21 hr
Issued by
NWS Baltimore/Washington

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at May 10, 3:29 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 10, 3:29 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
329 PM EDT Mon May 10 2021

.SYNOPSIS...
A cold front will settle to our south today. A slow moving upper
trough will reside to our north tomorrow and Wednesday, with
high pressure building overhead at the surface for the middle to
latter portions of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Showers have finally cleared the area, and this morning's solid
overcast has largely broken up outside of southern Maryland to
near Fredericksburg. Just a few fair weather cumulus clouds
remain further north as post cold frontal northerly flow ushers
cooler and drier air into the region. Temperatures will max out
in the 60s this afternoon for most.

The overnight hours will start out with mostly clear skies, but
clouds will be on the increase overnight as a weak disturbance
embedded in zonal flow passes through. The HRRR even hints that
a few light showers may try to form across southwestern portions
of the forecast area. If any showers were to form, they'd be
light and brief in nature. Cloud cover will keep temperatures
warmer than they potentially could be, with overnight lows
ranging from the upper 30s in the mountains, to around 50 in
downtown DC and Baltimore.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A mid-upper level trough currently centered over Lake Superior
will slowly drift southward toward our area during the day
tomorrow. As the upper low drops southward, and mid-levels start
to cool, showers are expected to develop in response to daytime
heating tomorrow afternoon. With equilibrium levels around -10
C, no lightning is expected, but the showers could produce a
brief heavy downpour with gusty winds. Any showers should decay
shortly after dark with loss of daytime heating. As the trough
drops southward, it will drive a very weak reinforcing cold
front through the area. Temperatures will be quite chilly
tomorrow night, with lows dropping into the 30s (to the west of
the Blue Ridge) and lower to middle 40s (to the east of the Blue
Ridge). Issued a Freeze Watch for most of the Allegheny Front
where temperatures are likely to be coldest.

Zonal flow aloft will be maintained on Wednesday as the upper
low to our north starts to move off to the east. At the surface,
high pressure will build toward the area from the Great Lakes.
The combination of building high pressure and zonal flow aloft
will lead to mostly sunny skies. Temperatures will hold below
normal (highs in the 60s) as northwesterly winds in advance of
the approaching high continue to transport seasonably cool air
into the area. As high pressure builds closer still Wednesday
night, wind may go weak enough for some spots to decouple. As a
result, frost/freeze headlines may potentially be needed again
to the west of the Blue Ridge.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Cyclonic flow begins to exit the northeastern U.S. on Thursday with
a split jet structure noted further upstream. A sprawling ridge of
surface high pressure extends from the Missouri Valley into much of
the eastern U.S. While a passing shortwave trough will weaken this
dome of high pressure, it should remain a fixture in the forecast
into the upcoming weekend. Models are in agreement that height falls
should move through the Mid-Atlantic on Friday. Compared to this
past weekend's upper low, this should be much less impressive in
terms of shower production. The vertical column is not nearly as
cold, instability is nearly non-existent, and wind fields aloft are
quite weak. However, will maintain a chance of some showers for
Friday. This system eventually induces cyclogenesis well off the
southeastern U.S. coast which is of no consequence to the Mid-
Atlantic region.

For the weekend, the northern stream is forecast to dominate the
pattern with prevailing northwesterly flow expected. This will
maintain the extended period of below average temperatures.
Depending on the level of amplification of the upstream flow, some
shower chances may intermittently impact the region over the
weekend. Confidence does remain low in the threat for showers. Winds
eventually become westerly by Sunday which may bring temperatures
closer to mid-May climatology. This would favor mid 70s with 60s
across the higher terrain. Will continue to monitor the progression
of an approaching warm front which may aid in further warmth into
next week. The composite of global ensembles support a warming trend
which also is indicated in the Day 6-10 Climate Prediction Center
outlook.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR conditions and northwesterly winds are expected at the
terminals through Wednesday. Winds may gust to around 15 to 20
knots each afternoon.

Thursday and Friday should bring VFR conditions to the
terminals. With surface high pressure in place, winds are to be
on the lighter side with variable directions at times. A few
showers are possible by Friday, but confidence is below average.

&&

.MARINE...
Winds will remain northwesterly through Wednesday, with gusts to
low-end SCA levels at times. The only opportunity for winds to
get stronger than low-end SCA will be tomorrow afternoon in any
convective showers that form. Coverage of these showers isn't
expected to be high, but an SMW or two can't be ruled out
tomorrow afternoon if these showers are able to bring higher
winds down from aloft.

Sprawling high pressure across the area will keep winds below small
craft levels for Thursday and Friday, and likely into the weekend as
well.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Freeze Watch from late Tuesday night through Wednesday morning
     for MDZ001.
VA...Freeze Watch from late Tuesday night through Wednesday morning
     for VAZ503.
WV...Freeze Watch from late Tuesday night through Wednesday morning
     for WVZ501-505.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ530>543.
     Small Craft Advisory from 11 PM this evening to 5 AM EDT
     Tuesday for ANZ530>532-538>540.
     Small Craft Advisory from 11 PM this evening to 9 AM EDT
     Tuesday for ANZ533-534-537-541>543.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...RCM/KJP
LONG TERM...BRO
AVIATION...BRO/KJP
MARINE...BRO/KJP
Hazardous weather outlook, May 10, 3:28 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
328 PM EDT Mon May 10 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-111930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
328 PM EDT Mon May 10 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-111930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
328 PM EDT Mon May 10 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Frost conditions are possible for areas west of the Blue Ridge
Mountains Tuesday night into Wednesday morning, and then again
Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-111930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
328 PM EDT Mon May 10 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Freeze Watch is in effect for most of the Allegheny Front for
Tuesday night into Wednesday morning.

Freezing temperatures and/or frost conditions are also likely
Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:32 PM EDTGale WarningLWX8 hr
May 9, 8:32 PM EDTSmall Craft AdvisoryLWX23 hr
May 10, 3:31 AM EDTSmall Craft AdvisoryLWX24 hr
May 10, 3:26 PM EDTFreeze WatchLWXHighland23 hr
May 10, 7:28 PM EDTSmall Craft AdvisoryLWX8 hr
May 9, 11:12 PM EDTCoastal Flood AdvisoryLWXAnne Arundel, Baltimore, City of Baltimore8 hr

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.